Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Jackson, MS

May 31, 2004Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2004, 9:00 AM CDT for Marion County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 9:00 AM CDT (14:00 UTC)
Expired
May 31, 2004, 9:20 AM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-298 m²/s²
0-3 km storm-relative helicity
-334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS54 KJAN 311400
SVRJAN
MSC091-311420-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
900 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 920 AM CDT

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BUNKER HILL...OR ABOUT 6
  MILES NORTHEAST OF COLUMBIA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR IMPROVE AT 905 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3138 8985 3140 8981 3142 8967 3134 8966
          3128 8965 3124 8983

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 31, 3:15 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION  ...CORRECTED FOR TIME AND DATE IN HEADER
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT MON MAY 31 2004

.DISCUSSION...
GENERAL PATTERN TRANSFORMING OVER THE LOWER MS RIVER VALLEY AS LONG
WAVE RIDGING OVER ERN U.S. GIVES WAY TO TROUGH THAT WILL HANG OVER
THE ERN HALF OF THE COUNTRY THROUGH THE END OF THE WEEK.

FORCING ASSOCIATED WITH SURFACE BOUNDARY CURRENTLY MOVING INTO NW
ZONES WILL WEAKEN AS UPPER SUPPORT PIVOTS OUT OF THE AREA. REMNANTS
OF THIS BOUNDARY WILL DRIFT SWD WITH TIME AND WILL LINGER S OF THE
I-20 CORRIDOR THROUGH TUESDAY NIGHT. WILL KEEP HIGH POPS TODAY SRN
ZONES AS THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS MARCHES SWD.

PRECIPITABLE WATER VALUES REMAIN HIGH SRN ZONES ALONG AND S OF
BOUNDARY...MAINTAINING AT LEAST SCATTERED AFTERNOON CONVECTION SRN
ZONES MOST OF THE WEEK. THE NEXT IN A SERIES OF WAVES WILL DRAG
ANOTHER BOUNDARY INTO THE REGION WEDNESDAY. WILL SEE WEAK LOW LEVEL
CONVERGENCE CONTINUING THROUGH THURSDAY SRN ZONES BEFORE THE
REMNANTS OF THE LAST BOUNDARY FINALLY DROP S OF THE FORECAST AREA
THURSDAY NIGHT. RAIN CHANCES FOR NRN ZONES OF SOME CONCERN AS LOW
LEVEL MOISTURE FIELDS SIGNIFICANTLY DIMINISHED BEHIND BOUNDARY
TODAY. SOME RECOVERY NOTED AHEAD OF NEXT SYSTEM WEDNESDAY BUT
NOTHING CLOSE TO MAGNITUDE OF CURRENT THETAE FIELDS.

MODELS DROP DEWPOINTS INTO THE 50S AND 60S BY FRIDAY AFTERNOON FOR
WHAT WILL BE THE BEST BET FOR A CONVECTION FREE AFTERNOON THIS WEEK.
EXTENDED MODELS AGREE THAT NEXT SURFACE LOW SETS UP IN THE SRN
PLAINS BY SUNDAY...RESULTING IN A RETURN TO LOW LEVEL SLY FLOW FOR
THE LOWER MS RIVER VALLEY. WITH THE PERSISTENT FLAT TROUGH ALOFT...
WILL BRUSH AREAS WITH SCATTERED CONVECTION FOR SUNDAY AFTERNOON.
&&

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 31, 5:47 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
547 AM CDT MON MAY 31 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
547 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON
AND EVENING ACROSS AREAS ALONG AND SOUTH OF A LINE FROM WINNSBORO
LOUISIANA...TO CRYSTAL SPRINGS AND QUITMAN MISSISSIPPI LINE.
THIS INCLUDES THE NATCHEZ AND HATTIESBURG AREAS.

A FRONT WILL GRADUALLY DRIFT SOUTH ACROSS THE REGION
TODAY...EVENTUALLY SETTLING JUST SOUTH OF INTERSTATE 20.  THE
AIRMASS SOUTH OF THE FRONT WILL REMAIN MOIST AND UNSTABLE.  THE
COMBINATION OF DAYTIME HEATING...AND DISTURBANCES ROTATING
THROUGH THE AIRMASS WILL ALLOW A FEW SEVERE THUNDERSTORMS TO BE
POSSIBLE ACROSS PARTS OF EAST-CENTRAL LOUISIANA AND SOUTHERN
MISSISSIPPI.

...FLOODING...
IN ADDITION TO THE RISK OF ISOLATED SEVERE STORMS...PERSISTENT
DOWNPOURS OF HEAVY RAINFALL MAY BE SEEN ACROSS AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20.  THIS COULD RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY NIGHT AS
THE FRONT BECOMES NEARLY STATIONARY OVER THE REGION.  SEVERAL
DISTURBANCES...ROTATING THROUGH THE UPPER PART OF THE
ATMOSPHERE...WILL COMBINE WITH DAYTIME HEATING AND THE PRESENCE
OF THE LINGERING FRONT TO RESULT IN THE RISK OF STRONG
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY...JUNE 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 31, 3:02 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0302 AM CDT MON MAY 31 2004

ARZ074-075-LAZ007>009-015-016-310900-
ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY-
CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL-
0302 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
EAST CARROLL    MADISON         MOREHOUSE       RICHLAND
WEST CARROLL

CRAVEN
Special weather statement, May 31, 3:07 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0307 AM CDT MON MAY 31 2004

MSZ018-019-025>038-040>042-310900-
ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY-
CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL-ATTALA-
BOLIVAR-CARROLL-CHOCTAW-CLAY-GRENADA-HOLMES-HUMPHREYS-ISSAQUENA-
LEFLORE-LOWNDES-MONTGOMERY-OKTIBBEHA-SHARKEY-SUNFLOWER-WASHINGTON-
WEBSTER-WINSTON-YAZOO-
0307 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 347 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ATTALA          BOLIVAR         CARROLL         CHOCTAW
CLAY            GRENADA         HOLMES          HUMPHREYS
ISSAQUENA       LEFLORE         LOWNDES         MONTGOMERY
OKTIBBEHA       SHARKEY         SUNFLOWER       WASHINGTON
WEBSTER         WINSTON         YAZOO

MSZ039-043>047-310900-
KEMPER-LEAKE-MADISON-NESHOBA-NOXUBEE-WARREN-
0307 AM CDT MON MAY 31 2004

TORNADO WATCH NUMBER 347 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
KEMPER          LEAKE           MADISON         NESHOBA
NOXUBEE         WARREN

CRAVEN
Local storm report, May 31, 3:12 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     CARTHAGE                32.74N 89.53W
05/31/2004                   LEAKE              MS   LAW ENFORCEMENT

            TREE DOWN ON HIWAY 488. HIWAY DEPARTMENT IN ROUTE TO
            CLEAR LANES.

&&

LJW
Local storm report, May 31, 5:35 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      BYRAM                   32.18N 90.24W
05/31/2004                   HINDS              MS   EMERGENCY MNGR

            STREET FLOODING ON GARY ROAD

&&

XXX
Local storm report, May 31, 5:39 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
539 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      PELAHATCHIE             32.32N 89.80W
05/31/2004                   RANKIN             MS   LAW ENFORCEMENT

            WATER ENTERED HOUSE

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 30, 10:22 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore38 min
May 30, 10:52 PM CDTTornado WarningJANGrenada53 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster59 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANCarroll24 min
May 30, 11:36 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore6 hr
May 30, 11:56 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
May 31, 12:01 AM CDTSevere Thunderstorm WarningJANCarroll44 min
May 31, 12:16 AM CDTTornado WarningJANCarroll, Montgomery44 min
May 31, 12:37 AM CDTSevere Thunderstorm WarningJANWashington48 min
May 31, 12:46 AM CDTTornado WarningJANWashington39 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
May 31, 1:02 AM CDTTornado WarningJANHumphreys, Sunflower43 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore57 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningJANLowndes48 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningJANAttala47 min
May 31, 2:29 AM CDTSevere Thunderstorm WarningJANLeake31 min
May 31, 5:02 AM CDTFlash Flood WarningJANHinds, Rankin3 hr
May 31, 9:52 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.